Cerebral palsy after birth injury during VBAC
During the VBAC procedure, the mother was given an inducing agent called “Cytotec,” which is also known generically as “misoprostol.” About two months prior to its use in this case, the manufacturer of Cytotec released a black box warning indicating that use of the drug during VBAC should not be performed because it significantly increases the chance of uterine rupture. But in this case, the mother was given Cytotec 3 times in less than 12 hours.
Also, a VBAC requires strict medical monitoring, fetal monitoring and uterine monitoring due to the known complication of uterine rupture. Despite this, the obstetrician nurses at the hospital failed to obtain proper fetal and uterine monitoring and, in fact, no monitoring took place for as long as 45 minutes at a time. Without this monitoring, the health care providers did not have the full monitoring strip to determine the fetus’ condition during the VBAC.
Even though monitoring was significantly impaired, when the fetal and uterine monitoring was working, it showed significant signs of impending uterine rupture. These signs, including fetal bradycardia (slow heart rate) and uterine hyper-stimulation went unnoticed.
Finally, when the uterus ruptured, the hospital had insufficient staff on duty because they had failed to meet their own written policies in regards to the requisite medical staff’s availability when a VBAC was being performed.
Each of these failures contributed to the resulting uterine rupture, which caused severe and permanent injuries to the newly born child, who was found outside the uterus but in the peritoneal cavity of the mother upon incision. This caused severe hypoxic encephalopathy and resulted in the child’s current condition.